Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 12, 2024, 6:09 PM CDT for Cook County, Lake County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 12, 2024, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Cook County, MN, Lake County, MN
The radar
The Duluth radar (KDLH), 115 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
520
WFUS53 KDLH 122309
TORDLH
MNC031-075-122345-
/O.NEW.KDLH.TO.W.0002.240612T2309Z-240612T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
609 PM CDT Wed Jun 12 2024
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southwestern Cook County in northeastern Minnesota...
East central Lake County in northeastern Minnesota...
* Until 645 PM CDT.
* At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Dumbbell Lake, or 33 miles southeast of Ely,
moving southeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Clear Lake around 615 PM CDT.
Temperance River State Park around 625 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Taconite Harbor and Sugar Loaf Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4740 9105 4763 9137 4773 9127 4757 9075
TIME...MOT...LOC 2309Z 298DEG 36KT 4764 9124
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
LE1 follow-up statement
963
WWUS53 KDLH 122323
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
623 PM CDT Wed Jun 12 2024
MNC031-075-122345-
/O.CON.KDLH.TO.W.0002.000000T0000Z-240612T2345Z/
Cook MN-Lake MN-
623 PM CDT Wed Jun 12 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN COOK AND EAST CENTRAL LAKE COUNTIES...
At 623 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clear Lake, or 35 miles west of Grand Marais, moving
southeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Temperance River State Park, Taconite Harbor, Sugar Loaf Cove and
Tofte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4757 9075 4740 9105 4756 9123 4768 9112
TIME...MOT...LOC 2323Z 298DEG 36KT 4757 9105
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
LEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:40 PM CDT, 4 hours 29 minutes earlier. Its key messages:
- Strong to severe thunderstorms are likely to develop this afternoon and evening. Hazards include very large hail up to 3" in diameter, damaging winds to 70 mph, and a low chance for a tornado.
- Much of the Northland is under an Enhanced Risk (3 out of 5) for severe weather today. Storms will be beginning around mid- afternoon today and move east-southeast through the afternoon and evening.
- Cooler temps on Thursday and high pressure on Friday. Additional shower and thunderstorm chances likely this weekend into early next week.
Area forecast discussion, Jun 12, 1:40 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Duluth MN 140 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Hazards include very large hail up to 3" in diameter, damaging winds to 70 mph, and a low chance for a tornado. - Much of the Northland is under an Enhanced Risk (3 out of 5) for severe weather today. Storms will be beginning around mid- afternoon today and move east-southeast through the afternoon and evening. - Cooler temps on Thursday and high pressure on Friday. Additional shower and thunderstorm chances likely this weekend into early next week. && .DISCUSSION... Issued at 140 PM CDT Wed Jun 12 2024 This afternoon and evening: Destabilization has been occurring early this afternoon as skies have (or in the process of becoming) cleared in the wake of showers and thunderstorms that moved through earlier this morning. High MLCAPE values of 2000-3500 J/kg are expected this afternoon and evening in the warm sector ahead of an approaching cold front. Aloft, a steep elevated mixed layer around 8-8.5 degC/km will be advecting into the CWA this afternoon. At the surface, moisture advection provided via a strong southwesterly LLJ at 850mb of 40-45 knots has increased dewpoints across the MN portion of the CWA to around the low to mid 60s. Previously, there was some concern that the convection that is currently moving through southern MN would reduce the amount of available moisture and reduce the severe thunderstorm potential. However, recent obs have shown that the strong LLJ has been able to overcome this barrier. Latent heat release from the morning and ongoing convection being advected northward is also likely contributing to the strong instability that will be seen today. Thunderstorms are expected to have strong and quickly-developing organization today as very favorable wind shear occurs over the CWA. A strong 500mb jet maxima will result in 0-6 km bulk shear today of 50-55 knots. Storm mode today is expected to initially begin as discrete supercells over north-central MN, primarily northwest of the Iron Range. As convection propagates eastward, storm mode is expected to transition to becoming more quasi-linear. Recent runs of the CAMs suggest that while storm mode will become more linear this evening, large hail will continue to be a threat as cells remain somewhat discrete. Timing wise, strong to severe convection will be starting as soon as 3 PM in far north-central MN and move east- southeast through the region this afternoon and evening. Any strong to severe thunderstorms should be downstream of the CWA around midnight tonight. All severe thunderstorm hazards will be possible this afternoon and evening, expect for flash flooding. The primary concern is very large hail, which is forecast to be up to 3 inches in diameter across the MN portions of the CWA and adjacent counties in northwest WI. Damaging winds up to 70 mph are also a concern today, as model soundings show dry air in the low-levels and DCAPE values of around 1000-1500 J/kg. While the potential is low, a tornado or two also can't be ruled out this afternoon and early evening as 0-1km SRH increases to around 100-150 m2/s2. The one limiting factor to the tornado potential today will be somewhat high LCL heights of around 2000 feet AGL in the area where discrete supercells are most likely in far north-central MN. LCL heights will be lowering to around 350- 750 feet AGL farther east late this afternoon and evening, but with storm mode becoming more linear, this will lessen the tornado threat. Flash flooding is unlikely to occur today as the strong to severe thunderstorms will be fairly progressive across the CWA. Thursday into Friday: Cooler temps are expected tomorrow following the cold frontal passage tonight. Scattered showers will be possible, mainly in the Arrowhead. Isolated thunderstorms in the afternoon hours will be possible, but severe weather is not expected. Quiet conditions develop on Friday as high pressure builds over the Northern Plains. Weekend into early next week: Low pressure developing in the lee of the Rockies Friday evening will propagate into the Upper Midwest on Saturday. This will be bringing widespread showers and thunderstorms through much of the weekend. Strong WAA occurring over the weekend will result in high temps on Sunday reaching into the low to mid 80s with uncomfortable dewpoints in the 60s. Monday will see shower and thunderstorm activity continue as a strong shortwave trough propagates eastward through the central CONUS. There are early indications that Monday's system could bring strong to severe thunderstorms, especially in north-central MN. However, it is still too early for specifics. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1247 PM CDT Wed Jun 12 2024 VFR conditions are expected early this afternoon ahead of an approaching cold front and developing thunderstorms. Strong to severe thunderstorms will be developing around mid-afternoon in far north-central MN and move east-southeastward through the afternoon and evening hours. These storms will be capable of producing very large hail up to 3 inches in diameter, gusty winds to 70 mph, and a low chance for a tornado or two. IFR, and even LIFR, visibility will be possible within the thunderstorm cores. Once storms exit the region this evening into tonight, expect VFR conditions to return for most terminals. However, IFR conditions resulting from fog will be possible in HYR tonight into early Thursday morning. Northwest winds are expected to be breezy tomorrow following a cold frontal passage. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 140 PM CDT Wed Jun 12 2024 Strong to severe storms may produce hail and gusty winds across western Lake Superior this late afternoon and evening ahead of a cold front. Following the cold frontal passage, winds increase out of the northwest on Thursday with gusts to near 20 knots - a Small Craft Advisory may be needed. Winds weaken Thursday evening into Friday as an area of high pressure builds across the Upper Great Lakes. This weekend into early next week a more active weather pattern develops with a few chances for precipitation. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...JJM
Hazardous weather outlook, Jun 12, 2:51 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 251 PM CDT Wed Jun 12 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 251 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Numerous severe thunderstorms are possible today from 3 pm to 11 pm across the region. Initially these storms will be capable of very large hail potentially up to 3 inches in diameter, roughly around the size of baseballs. A tornado or two are also possible, especially across north central and northeast Minnesota. The strongest storms will have the potential to produce wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern is expected to resume starting Saturday and continuing into early next week. Some stronger to severe storms possible Sunday, as well as some heavy rainfall and minor flooding. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-132000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 251 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Numerous severe thunderstorms are possible today from 5 pm to 10 pm. Storms will be capable of very large hail potentially up to 3 inches in diameter and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty westerly winds with gusts up to 20 to 25 knots on Thursday, with the best potential in the Twin Ports. An active weather pattern is expected to resume starting Saturday and continuing into early next week. There are some signals on Sunday for the possibility of stronger to severe storms. Levens More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Jun 12, 6:00 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
600 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Hail 1 N Backus 46.84N 94.51W
06/12/2024 M1.75 Inch Cass MN Trained Spotter
&&
WFULocal storm report, Jun 12, 6:01 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
601 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 6 SSW Grand Rapids 47.15N 93.58W
06/12/2024 M1.25 Inch Itasca MN Trained Spotter
&&
KLLLocal storm report, Jun 12, 6:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
604 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 7 NNW Bovey 47.39N 93.48W
06/12/2024 M1.25 Inch Itasca MN Trained Spotter
&&
KLLLocal storm report, Jun 12, 6:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
606 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail 2 W Virginia 47.52N 92.58W
06/12/2024 M1.00 Inch St. Louis MN Public
Lots of hail coming down.
&&
KLLLocal storm report, Jun 12, 6:07 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
607 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail Mountain Iron 47.53N 92.63W
06/12/2024 E1.00 Inch St. Louis MN Public
Hail on going.
&&Local storm report, Jun 12, 6:08 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Duluth MN
608 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Chisholm 47.49N 92.88W
06/12/2024 M2.00 Inch St. Louis MN Public
Report with photo.
&&
KLLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:43 PM CDT | Small Craft Advisory | DLH | 5 hr | |
| Jun 12, 3:56 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 64 min |
| Jun 12, 4:42 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 48 min |
| Jun 12, 4:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 45 min |
| Jun 12, 4:53 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 52 min |
| Jun 12, 5:07 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 38 min |
| Jun 12, 5:23 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 52 min |
| Jun 12, 5:26 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 49 min |
| Jun 12, 5:26 PM CDT | Tornado Warning | DLH | Lake, Saint Louis | 34 min |
| Jun 12, 5:31 PM CDT | Special Weather Statement | DLH | Saint Louis | 29 min |
| Jun 12, 5:32 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 43 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 55 min |
| Jun 12, 5:39 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 51 min |
| Jun 12, 5:55 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 35 min |
| Jun 12, 5:57 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 33 min |
| Jun 12, 6:03 PM CDT | Special Marine Warning | DLH | 57 min | |
| Jun 12, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 42 min |
| Jun 12, 6:17 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Crow Wing | 28 min |
| Jun 12, 6:28 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 47 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 36 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 51 min |
| Jun 12, 6:40 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 35 min |
| Jun 12, 6:42 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 33 min |
| Jun 12, 6:42 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 63 min |
| Jun 12, 6:42 PM CDT | Tornado Warning | DLH | Aitkin, Carlton | 33 min |
| Jun 12, 6:47 PM CDT | Special Marine Warning | DLH | 38 min | |
| Jun 12, 6:56 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 49 min |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.